dLifeHeaderPortlet is temporarily unavailable.

dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Sat Aug 24 15:46:08 UTC 2013

What do you do if you have a Low blood sugar (43) while oversleeping and a family member give you a shot from a Glucagon pen and your BS jumps to 372 for 48 hrs?
Asked By: danson7317  
Category: Type 1
Flagged!

Background Info Hide
Type 1 diabetic 47 years now and on pump and I also have Multiple Sclerosis I take Novalog for diabetes andif Rebif for MD 3x week. Iv have 4 low BS this month. Due to endo Dr. on Sept 10 2013
Diabetes Profile Hide
n/a
Expert Answers (1)
2013-09-26 19:29:07.0

If you cannot take glucose by mouth and need to be given glucagon as a "rescue", your blood sugars will remain elevated for a period of time. This is because the effects of the glucagon cause glucose to be released from the liver and is not a controlled amount of glucose. The effect varies patient to patient, but I would say that blood glucose can take a while to normalize. You have to be careful also not to "overcorrect" the high blood sugars so that you don't end up swinging high and low. It's a difficult balance, but follow the advice oi your health care team and always call them when you use glucagon.
Answered By: susan sloane
Accreditations: B.S.,Rph.,C.D.E.,Nutritionist
Sources Show

Community Answers (3)
2016-03-25 16:51:05.0

For me, the "full" dose of glucagon would always raise my BG way too much. Family members would mix the vial, and then inject only half. (The other half would go in the refrigerator, and if not used within a day or two, discarded.)
Answered By: ksolnit

Flagged!
Sources Show


2014-10-07 09:01:47.0

I agree, As my sons diabetic care giver I was told only to give glucagon when the person is non responsive and only at that time. Otherwise try other means, whether it be food or glucose gel or tabs or fast acting drink like soda or juice.
Answered By: partlysunny29

Flagged!
Sources Show


2013-10-13 10:30:42.0

In response to the answer given....Would it not have been better to wake up the person with the low blood sugar and give them carbs. Truthfully, the glucagon scares me and I'd prefer not to use it unless the person was not responsive which may have been the case.
Answered By: doreen01

Flagged!
Sources Show


 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

Do you have all the doctors you need on your diabetes care team?

  • Watch dLifeTV online now!

    Click here for more info